Thunderstorm Wind, Garfield
- When
- July 21, 2:45 AM CST
- Where
- Garfield County, 0.5 mi SSE of (End)vance Afb Enid
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.333, -97.917
Vance Air Force Base (KEND) observation.
A robust mesoscale convective system (MCS)/bow echo swept across portions of northern Oklahoma during the early morning hours of the 21st. An intense mesovortex emerged across portions of Garfield County and produced measured (significant) severe wind gusts and damage across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A robust mesoscale convective system (MCS)/bow echo swept across portions of northern Oklahoma during the early morning hours of the 21st. An intense mesovortex emerged across portions of Garfield County and produced measured (significant) severe wind gusts and damage across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 21, 1:18 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 218 AM CDT Fri Jul 21 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 216 AM CDT Fri Jul 21 2023 An area of lingering showers and thunderstorms is expected to exit northeast parts of the area by late morning. Otherwise, a cold front will continue to push south through southern Oklahoma into north Texas this morning with a nice cool down in its wake across much of the area today. Most locales will be some 10 to perhaps 15 degrees cooler than what was seen Thursday. Drier air will also filter south across the area giving a short respite from the humidity. By late today another area of storms is expected to develop across northeast New Mexico into northwest Texas. Although much of this activity is expected to remain west of the area, there is a small chance for this activity to make a run at far southwest Oklahoma and western north Texas Friday night. With the drier air in place overnight low will drop into the low to middle 60s across much of the area with a few upper 50s across the north. && .LONG TERM... (Saturday through Thursday) Issued at 216 AM CDT Fri Jul 21 2023 Northwest flow does look to continue through the weekend, but most models either keep the precip along with higher terrain to our west or to our northeast. As we go into next week, upper ridge builds east, bringing and end to the chances for overnight MCS across the area. There remains some differences between the GFS and ECMWF on how aggressive the upper ridge exspansion eastward, but the sensible weather is similar with a gradual warming trend and very little if any rain chances through the work week. will have to watch trend in moisture and associated afternoon heat indices as additional heat headlines may be needed at some point next week. && .AVIATION... (06Z TAFS) Issued at 1024 PM CDT Thu Jul 20 2023 Thunderstorms are expected to arrive in northern Oklahoma early this morning and last until around daybreak Friday. Otherwise a slowly-moving cold front will cross the Red River early Friday and northeast wind will continue to its north most of the day. Northern Oklahoma may keep MVFR ceilings until around midday. Gusts will subside during the evening. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 84 65 87 67 / 30 10 0 0 Hobart OK 88 64 90 66 / 10 10 0 0 Wichita Falls TX 94 69 93 68 / 10 10 0 0 Gage OK 79 61 88 66 / 40 0 0 0 Ponca City OK 79 62 86 65 / 70 0 0 0 Durant OK 95 70 89 68 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch until 7 AM CDT this morning for OKZ004>013. TX...None. && SHORT TERM...30 LONG TERM....30 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 1203 AM CDT Fri Jul 21 2023 OKZ004>048-050>052-TXZ083>090-220515- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1203 AM CDT Fri Jul 21 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Thunderstorms will be possible overnight hours along and north of the I-40 corridor. Severe thunderstorms will be possible with damaging winds of 60-80 mph as the primary hazard, although large hail up to golfball size will be possible as well. The severe risk area tonight becomes higher across northern Oklahoma and highest across northwest Oklahoma. .Flooding... Heavy rainfall from tonight's storm activity could result in a risk of flash flooding, with that additional potential risk across northern Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Ongoing thunderstorms will be possible during the latter half of Friday morning across northern and central Oklahoma, but not expecting them to be severe. There is also a low chance for thunderstorms on Friday night across far southwest Oklahoma, but severe storms are not expected. .Heat... Our area will see some relief from the heat and muggy conditions on Friday and Saturday but will be returning on Sunday with triple digit heat indices across western north Texas. Triple digit heat indices will be increasing areawide next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
236 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM Tstm Wnd Gst Gage 36.32N 99.76W
07/21/2023 M56 MPH Ellis OK ASOS
&&Preliminary Local Storm Report
National Weather Service Norman OK
250 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Tstm Wnd Gst 4 WNW Camargo 36.04N 99.35W
07/21/2023 M54 MPH Dewey OK Mesonet
&&Special Weather Statement
National Weather Service Norman OK
308 AM CDT Fri Jul 21 2023
OKZ015-017-018-210845-
Kingfisher OK-Dewey OK-Blaine OK-
308 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of northwestern
Kingfisher, Blaine and eastern Dewey Counties through 345 AM CDT...
At 308 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton Lake to 5 miles east of Putnam.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Watonga, Taloga, Okeene, Seiling, Canton, Longdale, Hitchcock,
Oakwood, Putnam, Canton Lake, Eagle City, Fay, Homestead, Hucmac,
Southard, and Omega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3616 9896 3616 9810 3574 9824 3580 9863
3581 9863 3581 9873 3586 9909
TIME...MOT...LOC 0808Z 273DEG 49KT 3610 9860 3588 9888
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
30The Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
7 thunderstorm wind. Local standard time, as filed.
Vance Air Force Base (KEND) observation.
Vance Air Force Base (KEND) observation.
Twenty-four train cars were blown off tracks south of the community of Fairmont. A grain elevator also collapsed near this location. Time is radar estimated.
Breckinridge (BREC) Mesonet observation.
Varying degrees of roof damage to buildings near the intersection of Main Street and Oklahoma Avenue. Additional reports of tree damage throughout the community of Blackwell. Time is radar estimated.
Newkirk (NEWK) Mesonet observation.
Newkirk (NEWK) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124313, 1124314, 1126060, 1124304, 1126062, 1124307, 1124309.